Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Taking atenolol and lisinopril for hypertension. Elevated heart rate after taking cortisone injection

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 125 Questions
I am a 42 year old female w/history of hypertension for 20 years. I take atenolol twice daily and lisinopril qhs. Today I had a cortisone injection in my back today and now my heart rate is 157. It has been rising over the past year. My avg. BP is 140/90's to the other night 175/107 heart rate ranges between 84-100. Bp currently is 118/92. Is this caused by the injection.
Posted Mon, 30 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Geeta Sundar 19 minutes later

Thanks for posting your query.

Cortisone as such does not cause an increase in the heart rate. It can cause an increase in the blood pressure, but that occurs when it is taken over the long term

It is possible that your heart rate has increased due to the anxiety.

However, since you have also mentioned in your history that you do have a flutter, has an electrocardiogram been done for you recently? If the ECG was normal, then the increased heart rate is only related to the anxiety.

You could also ask your physician to adjust the dosage of atenolol so that both your blood pressure and heart rate can be controlled better.

I hope I have answered your query. Please accept my answer if you have no further queries.

Above answer was peer-reviewed by
Follow-up: Taking atenolol and lisinopril for hypertension. Elevated heart rate after taking cortisone injection 15 hours later
I have had several EKG'S, that are abnormal, showing an inverted Twave. I saw a cardiologist that did an ultrasound of my heart about a year ago, he said I have a small leaky valve and an enlarged heart. I am to see him again around the 19th of this month. 3 months ago I had severe pitting edema, which was rectified by taking me off Norvasc and giving me lasix prn. I have had severeral bouts of dizziness and nausea.
Answered by Dr. Geeta Sundar 8 hours later

Since you seem to have a valvular problem and an enlarged heart and are on lasix, the rapid pulse may be due to a little bit of failure of heart that may require addition of another drug called digoxin besides the lasix.

For this you will need to go back to your doctor for a review session.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor